Maine, 2020

Damaging Winds in Maine, July 27, 2020

July 27, 2020 · NWS GYX · 2 events in 1 county or zone

A southeastward moving thunderstorm produced wind damage in southern Somerset County Maine. This was the result of the passage of a weak cold front and upper level disturbance working in tandem with moderate instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A southeastward moving thunderstorm produced wind damage in southern Somerset County Maine. This was the result of the passage of a weak cold front and upper level disturbance working in tandem with moderate instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 27, 2:31 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 27, 2:31 PM EST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Gray ME
331 PM EDT Mon Jul 27 2020

.SYNOPSIS...
Hot and humid weather continues early Tuesday, but widespread
relief will arrive in the form of cold front as it ushers in
some lower relative humidity for mid week. The front will also
trigger a round of showers and thunderstorms that will push
through southern portions of the region through the early
afternoon hours. Some of those storms could be strong to severe
with gusty to damaging winds. Unsettled conditions persist at
least over the mountains during the middle to end of the week
before high pressure builds in this weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Impacts: Heat advisory remains in effect through 8pm. Strong to
severe thunderstorms will be possible through northern portions
of the region this afternoon and toward the Midcoast this
evening.

It is hot and humid at this hour as a warm front remains draped
across the region. Clouds to the north and along the warm front
have limited the highest temperatures to southern areas, which
are currently in the mid 90s with heat index values in the upper
90s to near 100. Temperatures will gradually "cool" off as we
head into the evening hours, but there will be little relief as
overnight lows drop only into the 70s with dew points remaining
in the upper 60s to lower 70s.

In addition to the heat and humidity, showers and thunderstorms
are beginning to move into northern Coos County and will soon
arrive in far northwest ME. We remain in a marginal severe risk
according to the SPC, and the latest near term model guidance
does indicate that some strong to severe thunderstorms remain
possible along our far northern zones this afternoon and down
toward the Midcoast later this afternoon and this evening. Have
kept the gusty wind wording in the weather grid and also added
heavy rain wording; our upper air sounding from this morning
indicated high precipitable water values that indicate at least
some potential for heavy downpours with these storms. Any
storms move off the coast late this evening, leaving a quiet but
still humid night throughout the region.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Impacts: Potential for gusty to damaging winds with strong to
severe storms along the coast tomorrow. Heat advisory likely
needed for some areas along the coast as well.

A cold front is expected to cross the region during the day on
Tuesday, but as it is expected to cross earlier in the day, the
severe threat has diminished somewhat, at least for western
portions of the region. It will still be warm and humid,
providing a good source of instability along with the good
forcing from the front itself, but the greatest severe threat
looks confined to the coast toward the late morning and early
afternoon as a likely broken line or multicell cluster moves
through ahead of the front. Kept in the gusty wind wording here
as well.

As far as the heat, will likely need another heat advisory, but
the area will likely be for the same as the potential severe
threat: along the coast.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The ensemble and deterministic model solutions are in good
agreement on the long wave pattern through the upcoming weekend.
The upper flow buckles as shortwave energy carves out a rather
persistent upper trough/closed low across the Great Lakes and
eastern third of the CONUS...and an upstream ridge with axis
centered over the Rockies and four corners region. While this
pattern will offer some relief from the high heat and humidity
of late...temperatures will remain above average during the
period. A series of impulses and associated weak surface
reflections will cross the area most days. Combined with daytime
heating...this will result in at least the chance for isolated
convection most days...especially across inland and mountain
sections.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Short Term...VFR conditions generally expected through the short
term. HIE and AUG have the best chance for TSRA this
afternoon/evening and CON/MHT/PSM/PWM have the best chance with
the frontal passage tomorrow. Could be gusty winds with any TSRA
in both time frames.

Long Term...

Wed...Isold MVFR psb in -SHRA/-TSRA.

Thu - Sat...Sct MVFR psb in mtn -SHRA/-TSRA.

&&

.MARINE...
Short Term...Winds and seas are expected to remain below SCA
thresholds. Frontal passage tomorrow may bring some showers and
thunderstorms to the waters, mainly the southern half. Gusty
winds could accompany any stronger storms.

Long Term...

Winds and seas are expected to remain below SCA threshold.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 8 PM EDT this evening for MEZ018-019-023-
     024.
NH...Heat Advisory until 8 PM EDT this evening for NHZ005>015.
MARINE...None.

&&

NEAR TERM...Watson
SHORT TERM...Watson
LONG TERM...Schwibs
Hazardous weather outlook, Jul 27, 2:05 PM EST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
305 PM EDT Mon Jul 27 2020

MEZ007>009-012>014-NHZ001>004-281915-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-
305 PM EDT Mon Jul 27 2020

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms through this evening may produce
strong, gusty winds. Isolated damaging wind gusts are possible in
the strongest thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A cold front will cross the area tomorrow afternoon with showers and
thunderstorms, some with gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ019-024-NHZ006-008-009-011-015-281915-
Central Interior Cumberland-Coastal Cumberland-Southern Carroll-
Merrimack-Belknap-Cheshire-Western And Central Hillsborough-
305 PM EDT Mon Jul 27 2020

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Maine, southwest Maine, New
Hampshire, central New Hampshire, northern New Hampshire and
southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A cold front will cross the area tomorrow afternoon with showers and
thunderstorms. Some of the thunderstorms may be strong to severe
with damaging winds. Heat index values may briefly approach 95
degrees before the cold front crosses.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ020>022-025>028-033-281915-
Androscoggin-Kennebec-Interior Waldo-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Interior Cumberland Highlands-
305 PM EDT Mon Jul 27 2020

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and western Maine.

.DAY ONE...This Afternoon and Tonight.

Widely scattered showers and thunderstorms through this evening may
produce strong, gusty winds. Isolated damaging wind gusts are
possible in the strongest thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A cold front will cross the area tomorrow afternoon with showers and
thunderstorms. Some of the thunderstorms may be strong to severe
with damaging winds. Heat index values may briefly approach 95
degrees before the cold front crosses.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ018-023-NHZ010-012>014-281915-
Interior York-Coastal York-Strafford-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
305 PM EDT Mon Jul 27 2020

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Maine, central New
Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A cold front will cross the area tomorrow afternoon with showers and
thunderstorms. Some of the thunderstorms may be strong to severe
with damaging winds. Heat index values may approach 95 degrees
before the cold front crosses.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ005-007-281915-
Southern Grafton-Sullivan-
305 PM EDT Mon Jul 27 2020

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New Hampshire and
northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A cold front will cross the area tomorrow afternoon with showers and
thunderstorms, some with gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-281915-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
305 PM EDT Mon Jul 27 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A cold front will cross the waters on Tuesday afternoon with showers
and thunderstorms. Some thunderstorms may produce wind gusts near or
exceeding Gale Force.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ES

In the hours before

Special weather statement, Jul 27, 4:01 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Gray ME
501 PM EDT Mon Jul 27 2020

MEZ008-009-272145-
Northern Franklin-Central Somerset-
501 PM EDT Mon Jul 27 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SOMERSET AND
CENTRAL FRANKLIN COUNTIES...

At 501 PM EDT, a strong thunderstorm was located near Eustis, moving
east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Eustis, Kingfield, Carrabassett Valley, Caratunk Plantation, Coplin
Plantation, Dead River, Tim Pond, Jim Pond, Carrying Place,
Flagstaff, Bigelow, Lexington, Pleasant Ridge Plantation, Highland
Plantation, Wyman, New Portland, Mount Abram, Alder Stream, Lang and
Concord.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4515 7065 4530 7054 4518 6992 4491 7006
TIME...MOT...LOC 2101Z 291DEG 34KT 4517 7040

ES
Special weather statement, Jul 27, 4:59 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Gray ME
559 PM EDT Mon Jul 27 2020

MEZ009-014-272245-
Southern Somerset-Central Somerset-
559 PM EDT Mon Jul 27 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SOMERSET COUNTY...

At 559 PM EDT, a strong thunderstorm was located near Bingham, or 20
miles northwest of Skowhegan, moving southeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Skowhegan, Madison, Bingham, Canaan, Hartland, Cornville, Athens,
Harmony, Embden, Brighton Plantation, Concord, Solon, Moscow,
Pleasant Ridge Plantation, Mayfield, Saint Albans, Lexington and
Ripley.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4486 6949 4478 6959 4499 7000 4513 6992
      4506 6963 4501 6962 4502 6952 4503 6952
      4502 6946 4492 6945
TIME...MOT...LOC 2159Z 294DEG 32KT 4502 6993

ES
Special weather statement, Jul 27, 5:20 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Gray ME
620 PM EDT Mon Jul 27 2020

MEZ007-012-013-020-021-272300-
Southern Oxford-Northern Oxford-Androscoggin-Southern
Franklin-Kennebec-
620 PM EDT Mon Jul 27 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OXFORD...NORTH CENTRAL
ANDROSCOGGIN AND SOUTH CENTRAL FRANKLIN COUNTIES...

At 619 PM EDT, a strong thunderstorm was located near Bethel, moving
east at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Bethel, Rumford, Turner, Jay, Livermore Falls, Dixfield, Canton,
Andover, Mexico, Livermore, Buckfield, Chesterville, Hartford,
Greenwood, Hanover, Gilead, Woodstock, Sumner, Milton and Newry.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4441 7091 4457 7079 4453 7008 4430 7029
TIME...MOT...LOC 2219Z 277DEG 34KT 4448 7075

ES

The radar

The Portland,ME radar (KGYX), 123 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
July 27, 5:52 PM EST
Where
Somerset County, 3.13 mi NNE of Browns Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
44.860, -69.520

Large limbs and wires down in Hartland.

Thunderstorm Wind, Somerset

When
July 27, 6:12 PM EST
Where
Somerset County, 1.69 mi NW of Detroit
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
44.800, -69.300

Multiple oak and maple trees uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912638, 912639.